New York, 2003

High Wind in New York, April 15, 2003

April 15, 2003 · NWS BUF · 2 events in 2 counties and zones

High winds downed trees and power lines across the lower Genesee Valley during the afternoon hours. Up to 15000 customers were without power for several hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

High winds downed trees and power lines across the lower Genesee Valley during the afternoon hours. Up to 15000 customers were without power for several hours. The hardest hit areas were Greece, Parma and Pittsford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Apr 15, 2:30 PM EST, 15 minutes earlier.

Area forecast discussion, Apr 15, 2:30 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
330 PM EDT TUE APR 15 2003

FROM WINTER TO SUMMER IN A COURSE OF A FEW DAYS...TEMPERATURES NEAR
RECORD IN PARTS OF OUR REGION AT THIS TIME.  WINDS HAVE GUSTED IN
EXCESS OF 40 KTS IN A COUPLE OF AREAS INCLUDING NIAGARA AND
ROCHESTER.  THE WIND ADVISORY WILL CONTINUE THROUGH THE REST OF THE
AFTERNOON AND WILL BE ALLOWED TO EXPIRE FOR TONIGHT.

WILD CHANGES IN THE WEATHER OVER THE NEXT 24 HOURS. SOME AREAS WILL
LIKELY SEE A 40 DEGREE DROP IN TEMPERATURES BY WEDNESDAY AFTERNOON
AS VERY STRONG FRONTAL BOUNDARY DROPS SOUTHWARD ACROSS THE EASTERN
GREAT LAKES.  FIRST FOR TONIGHT, WE ARE SEEING SOME ELEVATED
CONVECTION DEVELOPING TO THE SOUTH OF THE FRON IN SOUTHERN ONTARIO
AND THERE IS SOME CONCERN THAT WE MIGHT SEE SOME OF THAT
ACTIVITY HOLD TOGETHER OVERNIGHT AS THE FRONT APPROACHES WNY (NOTE
ENVIRONMENT CANADA HAS A SVR THUNDERSTORM WATCH OUT FOR THE AREA
NORTH OF LAKE ONTARIO). LAST NIGHT THERE WAS ELEVATED CONVECTION WITH
HAIL IN NORTHERN WISCONSIN, SO IT IS SOMETHING WE NEED TO WATCH LATE
TONIGHT AND THE EARLY PART OF WEDNESDAY. THERE IS EVEN A SUGGESTION
OF SOME UPPER LEVEL JET DYNAMICS IN THE RIGHT ENTRANCE REGION OF THE
BROAD JET TO THE NORTH OF US...STAY TUNED.

FOR LATE WEDNESDAY...THERE IS SOME VERY COLD AIR STILL LOCKED UP IN
CENTRAL CANADA AND WE ARE IN STORE FOR SOME OF THAT AIR AS A
1039MB HIGH DROPS SOUTHEAST ACROSS EASTERN NEW YORK LATE IN THE
DAY. THIS PATTERN IS VERY SIMILAR TO THE PATTERN THAT PRODUCED THE
ICE STORM A COUPLE OF WEEKS AGO, EXCEPT FOR ONE BIG DIFFERENCE. THIS
EVENT WILL NOT BE ACCOMPANIED BY THE LARGE QPF AMOUNTS THAT THE LAST
EVENT HAD.  SO WE ARE NOT LOOKING AT AN ICE STORM BUT WE WILL HAVE
THE POTENTIAL TO SEE MIXED PRECIPITATION LATE WEDNESDAY THROUGH
WEDNESDAY NIGHT.  FORECAST ETA BUFR PROFILES SUGGEST A PERIOD OF
SNOW/SLEET OVER EASTERN LAKE ONTARIO COUNTIES AND SLEET/FREEZING RAIN
FOR THE REST OF THE REGION.

THE MOVEMENT OF THAT BIG ARCTIC HIGH TO THE SOUTHEAST WILL TEND TO
PROVIDE SOME BLOCKING TO THE NEXT WAVE THAT IS FORECAST TO LIFT
NORTHEAST FROM THE OHIO VALLEY...SO WE ARE GOING TO KEEP THURSDAY
MAINLY DRY...EXCEPT LATE IN THE DAY OVER THE SOUTHERN TIER.

THURSDAY NIGHT AND FRIDAY LOOK QUITE WET AS THAT WAVE SLAMS
INTO THE ARCTIC HIGH AND A FAIR AMOUNT OF RAIN IS SQUEEZED OUT
OF THAT SYSTEM.

WEAK RIDGING SURFACE AND ALOFT ON SATURDAY SHOULD BE ENOUGH TO KEEP
US DRY AND THEN THE NEXT SYSTEM APPROACHES ON EASTER SUNDAY FOR
ANOTHER ROUND OF RAIN.

??/COMMENTS CALL SOON.

.BUF...WIND ADVISORY THROUGH 5PM NYZ001>003-010-011.

TAN/EGR
Hazardous weather outlook, Apr 15, 4:23 AM EST, 10 hours 22 minutes before
NYZ001>008-010>014-019>021-151130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
523 AM EDT TUE APR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY

A WIND ADVISORY IS IN EFFECT FOR NIAGARA...ORLEANS...MONROE...ERIE
AND GENESEE COUNTIES. SOUTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH
AND GUSTS TO NEAR 45 MPH AT TIMES. WINDS WILL SUBSIDE TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/BUF/.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Orleans

When
April 15, 2:45 PM EST
Where
Orleans forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
43.251, -78.189 (the zone’s center; the record gives no point)

High Wind, Monroe

When
April 15, 3:00 PM EST
Where
Monroe forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
43.165, -77.636 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352192, 5352193.